I've now been told ok to stop Fragmin at 12 weeks pregnant due to second test being negative.... Nervous

Brief background: I have one 5 year old boy and one 2 year old boy-no problems getting pregnant with them. Then had 1 miscarriage at 10 weeks (stopped developing by 6 though) and 2 chemical pregnancies, both which ended by 5 weeks. Tested high positive (64) for IgM cardiolipin antibodies. Got pregnant just after. Privately retested 8 weeks later - now negative (4.8).

I was have been on Fragmin injections (plus aspirin and progesterone). But I had an email from my misccaige midwife saying she had spoken to Mr Shehata (who I believe is well known and on the list of recommended specialists) and he has said he is happy for me to stop taking the Fragmin now due to the negative blood test.

So I happily didn't inject last night, only to spend all night worrying if this is definitely the best thing to do! Still waiting for an appointment to see a consultant on Mr Shehata's team.

Has anyone else been in a similar situation and been told to stop the Fragmin part way through pregnancy (but continue with aspirin)? I am nearly 12 weeks.

Thank you all once again for you support and advice...

12 Replies

  • No, I live just outside London. I was referred to Dr Shehata's team following the 3 early miscarriages. So far I have only seen one of his registrars who didn't really know that much (as far as I was concerned). I have been told I will be seen by a consultant on Mr Shehata's team, but possibly not until I am 16 weeks pregnant. I emailed saying I had not been given an appointment yet but told I was definitely in the system and would get a letter at some point.... Just nervous about stopping the Fragmin. Thinking about carrying on until I see a consultant....but could that be at all dangerous if I don't end up having sticky blood?!

  • We're u on Fragamin shots wen retested, because if yes test will b negative! As far as coomadin when u test while on coomadin you will come negative! Not sure about Fragamin??? I hope you have an APS specialist? Yor suppose to retest 12 weeks later! You're best off asking Mary F about all this!!She will certainly know! I've been to APS/Rheumotologist in USA WHO WAS RECOMMENDED BY THIS forum! Please stay wit this Forum, it Litterally saved my life!!! Prayers and Hugs! GODSPEED

  • No, I had the second test done the day before I started the Fragmin (although everything I've read says Fragmin does not affect results of cardiolipin antibodies -it says so on the Hughes website). I was on aspirin. I know NHS says 12 weeks, but again on the Hughes website it says from 8 weeks, so that's why I tested again (I paid for it). I figured 12 weeks is an assurance that if it was a 'one off' positive, then it would be unlikely still to be raised 12 weeks later (ie you could get a false positive testing too early again but not a false negative if that makes sense).

    I will stay with the forum as it has already been a fountain of knowledge. Thank you

  • I have not read before that treatment with fragmin or Coumadin has any effect on antibody tests. My understanding (administrators-- correct me if I'm wrong!) is that the antibodies can come and go as a reflection of general immune system activity, but this activity has nothing to do with anti coagulation. Our immune systems are sort of like the cartoon skunk Pepe La'Phew: he is always ready to take out his sword and say " En garde!" But when one is properly anticoagulanted, he carries a toy sword instead of a real one, and so, the immune system can not effectively attack blood components triggering clots.

    My understanding may be dated and wrong, so please correct me if I am misunderstanding.


  • Sorry for the muddle earlier. You need to insist on seeing this specialist, as a matter of urgency write to him by email, (phone up and get secretary's email), and marked urgent for his attention and insist on seeing him face to face as soon as possible, and or a phone call, remind him of your history, and explain that you need more help and how unsafe you feel with this sudden decision. He may be able to reassure you. In the email in bullet points write out your obstetric history to date! MaryF

  • Thank you for the advice Mary. It seems that the main point of contact is the miscarriage midwife who then speaks to the consultant.... I have emailed her back already this morning stating my concerns and that I want to see a consultant ASAP. I will try and find out his secretary's name. the midwife is lovely (but busy and works part time) and I do sometimes feel you can get lost in the system a bit. I guess it is a case of shouting the loudest to be listened too....

  • Make sure you see or talk to the 'actual' consultant... MaryF

  • If it is an NHS hospital you can ring the main switchboard and ask to be put through to the consultant's secretary.

  • Sorry, I was told by my APS SPECIALIST THAT coomadin Can affect the test results! That's why I said that!!! But who knows, ever doc I go to says something different!!! I'm confused right now anyway! My h local Hemotologist think my INR is good at 2 so I have to explain to him APS patients have a higher target level! Don't know how he will like that! I must remind him wen I was at 2.1It was visually seen by the Emergency Room doc that my right leg turned blue and we all saw thes blue little dots crawling up my leg! So weird!!! I just hope he lets me cuz if he don't then I'm bak to NYC TO APS Hemotologist, Dr. Caroline Cromwell!!!

  • What was the name of your new Specialist, Dr Erkan (or something)?? Only one Doctor can take the responsibility of your APS. The others have to listen to him .....or?

    Lupus Anticoagulant may interfere with the bloodtest when you are on Warfarin but not the other two. I no longer take LA-tests since starting on Warfarin.


  • Hi, I went through IVF and the IVF clinic seemed to think I'd be fine to stop heparin at 12 weeks because I was taking it prophylactically but they gave me enough prescription until I saw a consultant at the maternity hospital. The consultant was the person who had first diagnosed me and she has kept me on heparin for the rest of my pregnancy. I don't know if she's entirely convinced that I have aps but I tested positive for anticardiolipin antibodies after 2 miscarriages and they are treating me as a precaution.

    The only thing I think to beware of is that you're not being over-dosed. My dose was increased by my consultant based on my weight and I noticed my nose became a little bloody. It settled down but if you were to get frequent nose bleeds it could be a sign that the dose is too high.

    One other thing - they do say not to get tested during pregnancy as it can affect the levels of antibodies present. Could this be why your levels have changed?

  • Thanks for the information. I have not had any bleeding yet (and very little bruising from the injections) so hopefully ok so far. The miscarriage midwife emailed me again today and said that if you get tested during pregnancy it is more likely to be positive so apparently the fact I was negative is a good sign.

    Luckily now have an appointment to see a consultant in 2 weeks so not long to wait!

You may also like...